Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Goodland, KS

February 3, 2016Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Feb 3, 2016, 3:07 PM CST for Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Feb 4, 2016, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2016, 3:07 PM CST (21:07 UTC)
In effect from
Feb 4, 2016, 12:00 AM CST
Expired
Feb 4, 2016, 9:00 AM CST
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS43 KGLD 032107
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MST WED FEB 3 2016

COZ090>092-KSZ001-013-027-NEZ079-040515-
/O.NEW.KGLD.WC.Y.0001.160204T0600Z-160204T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
BENKELMAN
207 PM MST WED FEB 3 2016 /307 PM CST WED FEB 3 2016/

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 8 AM MST /9 AM CST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 8 AM MST /9 AM CST/ THURSDAY.

* LOCATIONS...EASTERN COLORADO...FAR NORTHWEST KANSAS...AND FAR
  SOUTHWEST NEBRASKA.

* WIND CHILL READINGS...15 TO 20 BELOW.

* TIMING...LATE TONIGHT THROUGH MID MORNING THURSDAY.

* WINDS...WEST 5 TO 12 MPH.

* TEMPERATURES...6 BELOW TO 6 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
3 follow-up statements
700 
WWUS43 KGLD 040400
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MST WED FEB 3 2016


COZ090>092-KSZ001-013-027-NEZ079-041200-
/O.CON.KGLD.WC.Y.0001.160204T0600Z-160204T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
BENKELMAN
900 PM MST WED FEB 3 2016 /1000 PM CST WED FEB 3 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST /9 AM
CST/ THURSDAY...

* LOCATIONS...EASTERN COLORADO...FAR NORTHWEST KANSAS...AND FAR 
  SOUTHWEST NEBRASKA.

* WIND CHILL READINGS...15 BELOW TO 21 BELOW ZERO.

* TIMING...LATE TONIGHT THROUGH MID MORNING THURSDAY.

* WINDS...WEST AROUND 10 MPH.

* TEMPERATURES...6 BELOW TO 6 ABOVE ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
626 
WWUS43 KGLD 040919
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
219 AM MST THU FEB 4 2016


COZ090>092-KSZ001-013-027-NEZ079-041500-
/O.CON.KGLD.WC.Y.0001.000000T0000Z-160204T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
BENKELMAN
219 AM MST THU FEB 4 2016 /319 AM CST THU FEB 4 2016/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST /9 AM
CST/ THIS MORNING...

* LOCATIONS...ALONG AND WEST OF THE COLORADO BORDER.

* WIND CHILL READINGS...AS LOW AS 15 BELOW.

* TIMING...NOW THROUGH MID MORNING THURSDAY.

* WINDS...WEST 5 TO 15 MPH.

* TEMPERATURES...2 BELOW TO 6 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
004 
WWUS43 KGLD 041459
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
759 AM MST THU FEB 4 2016

COZ090>092-KSZ001-013-027-NEZ079-041600-
/O.EXP.KGLD.WC.Y.0001.000000T0000Z-160204T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
BENKELMAN
759 AM MST THU FEB 4 2016 /859 AM CST THU FEB 4 2016/

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST /9 AM CST/ THIS
MORNING...

WIND CHILL CONDITIONS ARE NO LONGER EXPECTED TO CONTINUE THIS
MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 2:26 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 3, 2:26 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MST WED FEB 3 2016

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 238 AM MST WED FEB 3 2016

AS OF 3 AM CST...2 AM MST...CURRENT WEATHER CONDITIONS ARE
DRASTICALLY DIFFERENT COMPARED TO WHAT WAS EXPERIENCED AT THIS TIME
YESTERDAY. SKIES ARE MOSTLY CLEAR TO CLOUDY AS SOME STRATUS HAS
SPREAD IN EAST OF HIGHWAY 25. TEMPERATURES ARE IN THE TEENS TO LOW
20S BUT A COUPLE LOW SPOTS IN EAST COLORADO ARE REPORTING SINGLE
DIGITS. WINDS ARE WEST TO NORTHWEST AT 10 TO 15 MPH. LATEST WSR-88D
IMAGERY INDICATES NO PRECIPITATION. AT THE SURFACE...HIGH PRESSURE
IS SPREADING OVER IN THE WAKE OF THE DEPARTING LOW...NOW CENTERED
JUST SOUTHEAST OF LAKE MICHIGAN. ALOFT...NORTHWEST FLOW HAS TAKEN
HOLD. A SHORTWAVE TROUGH IS LOCATED OVER IDAHO ACCORDING TO LATEST
WATER VAPOR IMAGERY.

OVER THE NEXT THREE DAYS...RELATIVELY QUIET WEATHER IS ANTICIPATED.
THE PRIMARY FORECAST CONCERNS ARE TEMPERATURES THROUGHOUT THE PERIOD
AND A CHANCE FOR SNOW SHOWERS THURSDAY NIGHT INTO FRIDAY. THE ONLY
HAZARDOUS WEATHER POSSIBLE IS POTENTIALLY DANGEROUS WIND CHILLS
TONIGHT FOR LOCATIONS ALONG THE COLORADO BORDER.

BEGINNING WITH HIGH TEMPERATURES...FORECAST GUIDANCE SUGGESTED COLD
TEMPS TODAY WHICH IS IN GOOD AGREEMENT WITH FORECASTER RATIONALE.
HOWEVER...THURSDAY AND FRIDAY ARE A DIFFERENT STORY. MANY MEMBERS OF
FORECAST GUIDANCE SUGGEST A RAPID AND SUBSTANTIAL WARM-UP COMPARED
TO RECENT DAYS WITH HIGHS IN THE MID/UPPER 30S TO POTENTIALLY LOW
40S. THIS DOES NOT AGREE WITH THE WIDESPREAD SUBSTANTIAL SNOWFIELD
THAT WILL BE AROUND FOR SEVERAL DAYS TO COME. IN ADDITION...FORECAST
SOUNDINGS INDICATE THAT AN INVERSION WILL BE DIFFICULT TO BREAK...
ESPECIALLY ON THURSDAY. THEREFORE...FORECAST HIGH TEMPERATURES WELL
BELOW GUIDANCE THURSDAY AND FRIDAY.

WITH REGARDS TO LOW TEMPERATURES AND WIND CHILL CONCERNS...A VERY
COLD NIGHT IS ANTICIPATED TONIGHT ACROSS THE REGION. WITH WIDESPREAD
SNOW COVER...CLEAR SKIES AND RELATIVELY LIGHT WINDS...TEMPERATURES
SHOULD TANK WITH PRIME RADIATIONAL COOLING CONDITIONS. COLDEST SPOTS
WILL BE WHERE WINDS GO CALM...PARTICULARLY IN AREA LOW SPOTS.
ADJUSTED TEMPERATURES DOWN BUT AM CURRENTLY ON THE LOWER END OF THE
GUIDANCE SPECTRUM. WIND SPEEDS MAY NOT DROP AS MUCH AS NEEDED TO
REALIZE FORECAST LOWS. HOWEVER...IF WIND SPEEDS REMAIN A LITTLE
HIGHER AS CURRENTLY FORECAST...DANGEROUSLY COLD WIND CHILL READINGS
MAY STILL OCCUR. FOR NOW...WILL HOLD OFF ON A WIND CHILL ADVISORY
DUE TO UNCERTAINTY AND COLLABORATION WITH NEIGHBORING FORECAST
OFFICES. IF ONE IS NEEDED...AN ADVISORY WOULD LIKELY COVER LOCATIONS
ALONG AND WEST OF HIGHWAY 27.

THE PRIMARY CHANCE FOR PRECIPITATION...ALBEIT LIGHT...ARRIVES WITH A
STRONG SHORTWAVE TROUGH THURSDAY NIGHT INTO FRIDAY MORNING. FORECAST
SOUNDINGS SUGGEST THE ATMOSPHERE MOISTENS AS THIS SYSTEM MOVES IN.
IN ADDITION...FAVORABLE LAPSE RATES AND LIFT SUGGEST SOME SNOW
SHOWERS ARE POSSIBLE. ADDED IN A SLIGHT CHANCE FOR SNOW SHOWERS AND
MENTION OF FLURRIES. MAIN AREA OF PRECIPITATION SHOULD REMAIN NORTH
OVER NEBRASKA BUT CAN'T RULE OUT SOME MINOR (LESS THAN ONE HALF
INCH) ACCUMULATIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 115 PM MST WED FEB 3 2016

MODELS CONTINUE TO SHOW LIGHT SNOW DEVELOPING WITH THE NEXT FAST
MOVING SHORTWAVE TROUGH COMING OUT OF THE NORTHERN ROCKIES
THURSDAY NIGHT AND FRIDAY. BEST CHANCES WILL BE IN THE NORTHWEST
PART OF THE AREA WITH SNOW AMOUNTS LESS THAN ONE INCH. SHORTWAVE
RIDGE WILL THEN MOVE ACROSS THE REGION FRIDAY NIGHT AND SATURDAY
WITH DRY CONDITIONS. ANOTHER SHORTWAVE TROUGH DIVES ACROSS THE
NORTHERN PLAINS SATURDAY NIGHT. QVECTOR CONVERGENCE SUGGESTS
SYNOPTIC SCALE LIFT WILL BE SHORT LIVED AND WEAK...WITH BETTER
FORCING IN CENTRAL AND EASTERN NEBRASKA. MOISTURE WILL ALSO BE
LIMITED. SO WILL NOT INCLUDE ANY CHANCES OF PRECIPITATION AT THIS
TIME. REMAINDER OF THE LONG TERM PERIOD WILL BE A TEMPERATURE
FORECAST AS A LARGE RIDGE BUILDS OVER THE GREAT BASIN AND TROUGH
OVER THE EASTERN CONUS...LEAVING THE CENTRAL CONUS UNDER BROAD
NORTHERLY OR NORTHWEST FLOW. TEMPERATURE FORECAST WILL BE TRICKY.
EVEN WITHOUT THE LINGERING INFLUENCE OF THE SLOWLY MELTING SNOW
FIELD THERE COULD BE A LARGE WEST TO EAST GRADIENT AS DISTURBANCES
IN THE UPPER FLOW FURTHER EAST SEND COLD SURGES AIR SOUTHWARD. GFS
AND ECMWF ARE IN POOR AGREEMENT ON HOW FAR WEST THESE SHALLOW COLD
AIR MASSES COULD EXTEND. HOWEVER THINK THE SNOW FIELD WILL BE THE
BIGGEST PLAYER IN THE TEMPERATURES AND PREFER TO ERR ON THE COOLER
SIDE OF GUIDANCE AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1012 AM MST WED FEB 3 2016

VFR CONDITIONS WILL PREVAIL AT BOTH TAF SITES THROUGH THE
AFTERNOON. STRATUS IS MOVING OUT OF THE REGION THIS MORNING WITH
ONLY A FEW REMAINING AREAS OF LOW CLOUDS EXITING TO THE SOUTHEAST
AROUND KMCK. WINDS WILL REMAIN OUT OF THE NORTH NORTHWEST AT 12
TO 17 MPH. A FEW GUSTS UP TO 20 MPH ARE POSSIBLE THIS AFTERNOON
MAINLY AT KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...024
AVIATION...TL
Hazardous weather outlook, Feb 3, 3:46 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
246 AM MST WED FEB 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041000-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
246 AM MST WED FEB 3 2016 /346 AM CST WED FEB 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

WIND CHILL READINGS AS LOW AS 10 DEGREES BELOW ZERO ARE EXPECTED
THIS MORNING ACROSS EAST CENTRAL COLORADO.

WIND CHILL READINGS BETWEEN 15 AND 20 DEGREES BELOW ZERO ARE
POSSIBLE TONIGHT INTO THURSDAY MORNING FOR LOCATIONS ALONG AND
WEST OF HIGHWAY 27.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

VERY COLD WIND CHILL READINGS WILL PERSIST THROUGH THE MID
MORNING HOURS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Kansas, 2016Wind Chill Advisories in Colorado, 2016Wind Chill Advisories in Nebraska, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.